Stutter exacerbated by lithium in a pediatric patient with bipolar disorder.
OBJECTIVE: To report the first known case of a lithium-exacerbated stutter in a pediatric patient. CASE SUMMARY: A 10-year-old male with a history of developmental stuttering, bipolar disorder not otherwise specified (NOS), attention-deficit/hyperactivity disorder, and conduct disorder was admitted to the psychiatric hospital because of recurrent suicidal ideations and increased physical aggression toward staff at his residential facility. The patient was being treated with lithium at initial dose of 150 mg/day at bedtime for bipolar disorder NOS. When the lithium dose was increased to 900 mg twice daily to better control the bipolar symptoms, his developmental stutter worsened intensely. When the lithium dose was reduced to 600 mg in the morning and 900 mg at night, the stutter returned to baseline. No other medication changes were made during this interval. His serum lithium concentration was 0.62 mEq/L at baseline, 1.24 mEq/L during the height of his exacerbated stutter, and returned to 0.64 mEq/L after dose reduction. DISCUSSION: To our knowledge, only 1 case of lithium-exacerbated stutter has been reported in the literature, and this was in an adult. The developmental stutter of our pediatric patient worsened when he was treated with higher doses of lithium. He was on stable doses of his other medications during the adjustments to the lithium dose, making it less likely that the stutter was due to one of these medications. However, it is possible that the exacerbation involved an interaction between lithium and one or several of the other medications. Based on the Naranjo probability scale, this case represents a probable adverse drug reaction. CONCLUSIONS: Clinicians should be aware that an additional adverse effect of lithium may be an exacerbation of stutter.
Gulack, BC; Puri, NV; Kim, WJ
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
Digital Object Identifier (DOI)